Do’s and Don’ts of Children’s Pain Relief | Life Brand – Get the Most Out of Life

Keep Calm & Read On

The Dos & Don’ts of Children’s Pain Relief

 

The Do's

  1. Understand the role of the active ingredient – Two different brands of medication could possibly have the same active ingredient. Or sometimes, different active ingredients do the same job. Read the label carefully, so that you don’t over-medicate.

  2. Use children’s medicine – Medicines for adults are formulated differently than those for children. Never give a child an adult medication, even in a smaller dose.

  3. Read the label – Formulations change, so even if you’ve used a medicine before, it’s important to recheck. What is the active ingredient? What does it help relieve? Is the ingredient already in another medicine you have given your child? (some cough and cold medications already have fever-reducing ingredients in them – you would not want to overdose your child by giving it again) . Be sure to check the expiry date and don’t use if it’s expired.

  4. Follow dosage instructions carefully – Consider the age and weight of your child, as dosing instructions on children’s medications are usually very specific. If the instructions are based on age, it’s a good idea to check with your Doctor if your child is very light or very heavy for their age, as the dosing may need to be adjusted.

    Check the label carefully to make sure you can tell if the dose is in:
    - teaspoons (tsp)
    - tablespoons (tbsp)
    - milligrams (mg)
    - millilitres (mL)
    - ounces (oz)

    It’s also important to use the right dosing tool. Don’t use kitchen spoons or a dosing cup from another medication. If the medication doesn’t come with a dosing tool, ask your Pharmacist to recommend one that has the correct measurement markings.

  5. Know when to speak to your Doctor – If your child is not feeling better, or gets worse, see your Doctor right away.

    Keep calm: With the right medication and your care, your child will usually feel better safely and quickly.

 

The Don'ts 

1. Do not give ASA (Aspirin) to children under age 18!

Giving ASA to a child can cause a rare, life-threatening condition called Reye’s syndrome. Choose another fever-reducer medicine containing acetaminophen or ibuprofen that’s indicated for children.

Ask an Expert!

The Question: “Can acetaminophen and ibuprofen be given together to help reduce a fever?”

The Answer: Yes. If acetaminophen or ibuprofen alone is not bringing down your child’s fever, talk to your pharmacist or doctor. Your child may need additional therapy to manage the fever and the underlying cause.

2. Do not give medicine in the dark.

Often, children are sick at night. You may be only half awake and fumbling for medicine in the dark. Take a minute to turn on lights and make sure you deliver the right medicine in the right dose.

Life Brand has a wide range of children’s chewable tablets and liquid suspensions in kid friendly flavours. Ask your Shoppers Drug Mart Pharmacist if you are at all unsure about the right choice for your child – they are always available to help.

Ask an Expert!

The Question: “How can I help prevent my child from catching a cold?”

The Answer: Keep your child hydrated Make sure your child gets enough sleep Ensure they eat a well-balanced diet

To ensure these products are right for you, always read and follow the label.

Français